[Skip to Content]
[Skip to Content Landing]
Observation
March 2001

Icodextrin Cutaneous HypersensitivityReport of 3 Psoriasiform Cases

Author Affiliations

From the Departments of Dermatology (Drs Valance, Lebrun-Vignes, Descamps, and Crickx) and Nephrology (Dr Queffeulou), Hôpital Bichat-Claude Bernard, Assistance Publique-Hopitaux de Paris, Paris, France.

Arch Dermatol. 2001;137(3):309-310. doi:10-1001/pubs.Arch Dermatol.-ISSN-0003-987x-137-3-dob00009
Abstract

Background  Icodextrin is proposed as a new osmotic agent for use in peritoneal dialysis. Because of its recent use, adverse reactions are not well known. Cutaneous adverse effects have been described. We report 3 cases of cutaneous hypersensitivity to icodextrin and discuss the pathogenesis of this reaction.

Observations  The cutaneous adverse reaction was psoriasiform in our 3 cases. The eruption was generalized with acute generalized exanthematous pustulosis in 1 case, and limited to the palms and soles in 1 case. It occurred 10 to 15 days after icodextrin therapy was initiated. In patient 1, the results of a rechallenge with icodextrin were positive. Icodextrin therapy was discontinued in all patients.

Conclusions  Some cases of cutaneous reactions to icodextrin have been reported in the literature, but they are rare. As in our cases, most eruptions are psoriasiform, limited to the palms and soles, or extensive. Although the etiology is unclear, a hypersensitivity reaction, with the formation of immunocomplexes, is probable.

ICODEXTRIN IS a maltodextrin glucose polymer (Extraneal; Baxter HealthCare, Deerfield, Ill) that has been available for use in peritoneal dialysis in Europe since 1994. It offers many advantages compared with glucose solution and allows better control in cases of diabetes. Since 1996, some cases of cutaneous reactions to icodextrin have been published. We report 3 cases of psoriasiform eruption due to icodextrin use.

REPORT OF CASES
CASE 1

A 50-year-old woman with diabetes developed renal failure that led to peritoneal dialysis in 1996.1 Icodextrin was introduced to her treatment regimen on February 15, 1998, and 11 days later, a widespread maculopapular rash was noted that became psoriasiform, with onycholysis (Figure 1) and involvement of the palms and soles. Laboratory tests revealed leukocytosis (neutrophils, 8.1 × 109/L; eosinophils, 0.64 × 109/L). The symptoms improved as soon as the icodextrin treatment was discontinued, and there was complete healing in 1 week. Rechallenge with icodextrin showed a recurrent rash in 48 hours, requiring its definitive withdrawal.

Figure 1.
Case 1. Exfoliative eruption of the hands and onycholysis of the fingernails.

Case 1. Exfoliative eruption of the hands and onycholysis of the fingernails.

CASE 2

A 45-year-old woman had systemic lupus erythematosus with renal involvement, leading to peritoneal dialysis in 1997. Icodextrin was introduced to her treatment regimen on February 17, 1999. On March 2, she developed a generalized pruritic erythematous eruption with milky nonfollicular pustules (Figure 2), oral and genital mucous involvement, and fever. Laboratory tests revealed leukocytosis (neutrophils, 13.0 × 109/L). Bacteriological samples were negative for organisms. A skin biopsy specimen showed superficial and intraepithelial spongiform pustules without vasculitis, compatible with a diagnosis of acute generalized exanthematous pustulosis. The evolution was desquamative, with onycholysis, and the rash disappeared within 15 days after the icodextrin treatment was discontinued. Icodextrin was not reintroduced to the regimen, and the results of epicutaneous tests with icodextrin were negative.

Figure 2.
Case 2. Acute generalized exanthematous pustulosis with nonfollicular pustules.

Case 2. Acute generalized exanthematous pustulosis with nonfollicular pustules.

CASE 3

A 45-year-old man began peritoneal dialysis in 1996 for end-stage renal failure. Icodextrin was introduced to his treatment regimen on April 17, 1999, and 12 days later, he developed exfoliative dermatitis that affected his palms, with onycholysis and pachyonychy. The icodextrin treatment was discontinued, but the dermatitis had spread to the patient's soles. He slowly recovered, with desquamation. Icodextrin was not reintroduced. The results of epicutaneous and intradermal tests with icodextrin were negative.

COMMENT

In our 3 cases, the imputability of icodextrin is very likely. The chronology of events, with the onset of symptoms in 10 to 15 days, the rapid healing after discontinuation of the icodextrin treatment, and the rapid recurrence after rechallenge in 1 case, indicates that icodextrin is responsible. The eruption was always psoriasiform and either limited to the palms and soles (case 3) or extensive, with erythroderma (case 1) and acute generalized exanthematous pustulosis (case 2). Seven previous published cases were also psoriasiform and self-limited,2 and 2 other cases3,4 of severe cutaneous hypersensitivity were reported. Of 102 patients who had been exposed to icodextrin, 3 presented with a generalized exfoliative eruption 1 to 4 days after the onset of icodextrin treatment, with complete healing 3 weeks after the treatment was discontinued.5

Cutaneous reactions to icodextrin remain rare. Icodextrin is slowly absorbed via the lymphatic system, from the peritoneal cavity, and is rapidly hydrolyzed by amylase in maltose. In our 3 cases, it is likely that there was a hypersensitivity reaction to icodextrin, with the formation of immunocomplexes and skin localization, similar to reactions to dextran, a molecule that is closely related to icodextrin. However, reactions to dextran are very different in that there are anaphylactic manifestations. Biochemical mechanisms are suggested for drugs known to induce psoriasiform lesions. Such mechanisms may exist with icodextrin.

Back to top
Article Information

Accepted for publication September 12, 2000.

Corresponding author: B. Lebrun-Vignes, MD, Service de Dermatologie, Hôpital Bichat-Claude Bernard, 46 rue Henri Huchard, 75018 Paris, France (e-mail: benedicte.lebrun-vignes@bch.ap-hop-paris.fr).

References
1.
Queffeulou  GBernard  MVrtovsnik  F  et al.  Severe cutaneous hypersensitivity requiring permanent icodextrin withdrawal in a CAPD patient. Clin Nephrol. 1999;51184- 186
2.
Wilkie  MEBrown  CB Polyglucose solutions in CAPD. Perit Dial Int. 1997;17(suppl 2)S47- S50
3.
Lam-Po-Tang  MKLBending  MRKwan  JTC Icodextrin hypersensitivity in a CAPD patient. Perit Dial Int. 1997;1782- 84
4.
Fletcher  SStables  GATurney  JH Icodextrin allergy in a peritoneal dialysis patient. Nephrol Dial Transplant. 1998;132656- 2658Article
5.
Goldsmith  DJayawardene  SSabharwal  NCooney  K Allergic reactions to the polymeric glucose-based peritoneal dialysis fluid icodextrin in patients with renal failure. Lancet. 2000;355897Article
×